In February 26, 2009, the U.S. Food and Drug Administration (FDA) announced that makers of metoclopramide-containing drugs such as Reglan are being required to add a boxed warning to their drug labels. The labeling change is intended to warn that these drugs have been linked to tardive dyskinesia, a movement disorder, when taken long-term or in high doses. As part of a risk evaluation and mitigation strategy (REMS), patients will also be required to be given a medication guide that outlines this risk.
Reglan is usually prescribed to treat gastrointestinal difficulties in children as well as adults. Most often, it is used to control gastroesophageal reflux disease (GERD), and to reduce nausea and vomiting. It has also been used to treat or relieve reflux, gastroparesis (paralyzed stomach muscle), heartburn, the feeling of prolonged fullness after eating, and loss of appetite, among others. It has even sometimes been used to treat infants with reflux.
Reglan works by speeding up the movement of the stomach muscles and relieving sphincter pressure, thereby improving gastrointestinal emptying. But the FDA has approved Reglan for short-term use only (up to thee months), and only after more conservative treatment methods have failed. Prescription trends, however, show that Reglan is frequently prescribed long-term, often even for years.
Some medical studies have suggested that as many as a quarter of patients who are given Reglan for longer than one year may develop symptoms of tardive dyskinesia, although they can develop sooner. Both the strength of the dosage and the duration of the prescription seem to affect the risk for developing the condition. The risk also tends to be greater for children, especially infants.
Tardive dyskinesia is often characterized by involuntary, repetitive movements, including rapid movements of hands, fingers, shoulders, arms, legs, and the trunk. It can also adversely affect the ability to swallow, walk, talk, and even breathe. Other symptoms may include:
- Lip smacking
- Protrusion of the tongue
- Rapid blinking
If you or a loved one is experiencing any of these symptoms after taking Reglan, you should contact a physician. If the diagnosis turns out to be unfavorable, you may be entitled to significant compensation.